Government Safety Review Urges Women to Discuss Epilepsy Treatment Options Before Pregnancy

15th February 2021

A new government review has found that four of the top most popular epilepsy medications can result in physical defects or learning difficulties for children when taken during pregnancy. 

The Medicines and Healthcare Products Regulatory Agency (MHRA) analysed the 10 most common epilepsy medications and found that 4 of them could pose a potential risk when taken during pregnancy, these medications are: 

  • Carbamazepine
  • Phenobarbital
  • Phenytoin
  • Topiramate

It’s long since been known that sodium valproate, carries the risk of physical defect for children when taken during pregnancy. For this reason, it is only prescribed to women who have also undertaken the pregnancy prevention programme. However, this new review has brought other medications under question and led to campaigners warning that healthcare professionals should prioritise discussions on pregnancy with females of childbearing age  and ensure their patients are aware of the potential risks associated with some AEDs.

Campaigners have stressed the urgent need to distribute this new information to healthcare professionals to ensure that their patients fully understand the risk of becoming pregnant whilst taking certain epilepsy medications. 

However, two medications are considered to be safer during pregnancy than alternative Anti-epileptic medications (AEDs) mentioned above. These medications are lamotrigine and levetiracetam. However, the MHRA have advised that under no circumstances should patients stop taking their epilepsy medication without first consulting a healthcare professional. 

Dr Sarah Branch, Director of the MHRA’s Vigilance and Risk Management of Medicines Division commented:   

“Patient safety is our highest priority, and we are committed to making sure women are aware of the risks of taking certain epilepsy medicines during pregnancy, particularly valproate. We have shared this important review with doctors and nurses so they can use it to inform discussions with their patients.”

“If a woman is planning to become pregnant, and is taking a medicine for epilepsy, even if this is some time in the future, it is very important that she should discuss with a healthcare professional the right treatment for her, taking into account the results of this review.”

“It is vitally important that women don’t ever stop taking any epilepsy medicine without discussing it first with a healthcare professional.”

A recent report found that 1 in 10 women who are taking sodium valproate do not know about the potential risks of becoming pregnant whilst taking it. This has sparked new fears that the same will occur for these 4 other AEDs, and further highlighted the need to ensure this information is easily accessible and known by healthcare professionals. 

National Epilepsy Training can help

National Epilepsy Training would like to echo the warnings of the MHRA and stress that women taking epilepsy medication should never stop taking or alter their prescription without the advice of a healthcare professional. You can find more advice on epilepsy and pregnancy here. But for more detailed advice and guidance, please feel free to call us on 01706 373075 or email admin@nationalepilepsytraining.co.uk